Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Bleeding from progesterone

26 January, 2003

Question:

I have started taking progesterone-only pills as contraceptives due to several medical conditions (this has been verified by a reliable posek), and this morning I noticed a lot of red blood. I know I wasn't supposed to look at the toilet paper, but it got all over me. I don't know if this is a stain due to the progesterone, or if it is my period, but I'm unsure of how to proceed.


Answer:

If you had a large stain on your body (you state that "it got all over me"), then you are a niddah. It does not matter whether it was your period or from the progesterone, because any uterine bleeding not due to trauma makes you niddah. You need to follow all the rules of niddah.

To help prevent unnecessary extra time as niddah, it is a good idea to wear colored underwear while using this method of contraception (see article on ketamim). If repeated staining is causing a lot of niddah status despite this advice, please consult with your physician to see if other forms of oral contraceptive pills could be used.

 


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.